Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Aberdeen, SD

June 14, 2011Faulk County, Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 14, 2011, 3:40 PM CDT for Faulk County, Hand County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2011, 3:40 PM CDT (20:40 UTC)
Expired
Jun 14, 2011, 4:15 PM CDT
In force
35 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Faulk County, SD, Hand County, SD

The radar

The Aberdeen radar (KABR), 90 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:50 PM CDTHAIL 14 Wsw Polo, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1348 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS53 KABR 142040
SVRABR
SDC049-059-142115-
/O.NEW.KABR.SV.W.0042.110614T2040Z-110614T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT TUE JUN 14 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTH CENTRAL FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 415 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  POLO...OR 18 MILES SOUTH OF FAULKTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POLO AROUND 350 PM CDT...
  ORIENT AROUND 400 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4491 9905 4473 9897 4470 9926 4488 9931
TIME...MOT...LOC 2040Z 252DEG 16KT 4478 9918
WIND...HAIL 60MPH 1.00IN

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:39 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jun 14, 2:39 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
239 PM CDT TUE JUN 14 2011

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

THUNDERSTORMS ASSOCIATED WITH A SLOWLY MOVING SFC TROF/WEAK FRONT
ARE SLOWLY CREEPING EASTWARD THIS AFTERNOON. SEE HYDRO DISCUSSION
BELOW. SMALL HAIL AND HEAVY RAIN ARE GOING TO BE THE BIGGEST
THREATS WITH THESE STORMS. POTENTIAL IS ONLY SLIGHT FOR SEVERE
ACTIVITY AS STEEP LAPSE RATES AND 1500 J/KG OF CAPE ARE HAMPERED BY
ALMOST NO AVAILABLE SHEAR. BEST CHANCES FOR SEVERE WILL BE ON THE
SOUTHERN EDGE..RIGHT ON THE TROF AXIS IN LYMAN AND THEN HAND/HYDE.
RAIN BANDS WILL MOVE SLOWLY EAST THROUGH THIS EVENING AND THEN END
FROM WEST TO EAST BY MID MORNING WEDNESDAY. HIGH PRESSURE WILL
BUILD IN WED NIGHT AND THU KEEPING CONDITIONS DRIER UNDER WESTERLY
FLOW. ANOTHER SYSTEM WILL APPROACH THE REGION THU NIGHT BRINGING
YET ANOTHER CHANCE FOR SHOWERS AND TSTORMS.

TEMPERATURES WILL HOVER JUST BELOW CLIMO AVERAGES WITH HIGHS IN
THE MID 70S TO LOWER 80S.

.LONG TERM...FRIDAY THROUGH TUESDAY

NO CHANGE FROM LAST NIGHT. STILL LOOKS LIKE SEVERAL HIGH
PROBABILITY CHANCES FOR PRECIPITATION IN THE OUT PERIODS AS
SHORTWAVES TRACK OVER THE NORTHERN PLAINS IN SOUTHWEST FLOW. BY
EARLY NEXT WEEK...A LOW PRESSURE SYSTEM WILL BE MOVING INTO THE
NORTHERN PLAINS.

THE LATEST MODEL GUIDANCE FOR TEMPERATURES SUGGESTS SUNDAY INTO
MONDAY COULD END UP BEING THE WARMEST DAYS OF THE EXTENDED...NEAR
TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SCT-BKN VFR CIGS WILL GENERALLY REMAIN OVER THE AREA THROUGH THE
REST OF THE DAY. FOG HAS DISSIPATED ACROSS THE EASTERN CWA...AND
IN ITS PLACE...SOME MVFR STRATUS FROM RAIN COOLED AIR OVER SERN
SD/SWRN MN HAS MOVED INTO THE KATY TERMINAL. THIS MVFR STRATUS
WILL LIKELY STICK AROUND FOR MUCH OF THE REST OF TODAY. FLYING
WEATHER CONDITIONS HAVE ALSO IMPROVED TO THE WEST ACROSS THE KPIR
AND KMBG TERMINALS AS FAR AS FOG/LOW STRATUS IS CONCERNED.
HOWEVER...SHOWERS AND THUNDERSTORMS CONTINUE TO RUMBLE ACROSS
PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND WITH
FURTHER DAYTIME HEATING ADDITIONAL SHOWER AND THUNDERSTORM
DEVELOPMENT IS EXPECTED LATER THIS AFTERNOON AND EVENING TO THE
EAST ACROSS THE KABR AND KATY TERMINALS...WITH PERIODS OF
IFR/MVFR CIGS AND VSBYS POSSIBLE WITHIN AREAS OF HEAVIER RAINFALL.

&&

.HYDROLOGY...
THUNDERSTORMS CONTINUE TO TRAIN FROM SOUTH TO NORTH OVER THE SAME
AREAS AND ARE ONLY VERY SLOWLY MOVING EASTWARD THIS AFTERNOON.
RAINFALL AMOUNTS HAVE RANGED FROM 1.5 INCHES TO 3 INCHES UNDER THE
HEAVIEST BANDS AFFECTING CORSON/DEWEY/CAMPBELL/WALWORTH/SULLY
COUNTIES. THESE BANDS ARE EXPECTED TO PUSH EAST INTO
EDMUNDS/MCPHERSON THEN INTO BROWN OVER THE NEXT FEW HOURS. FLASH
FLOOD WARNINGS ARE IN EFFECT INTO EARLY EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 4:06 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
406 AM CDT TUE JUN 14 2011

MNZ039-046-SDZ005>008-010-011-017>023-037-150930-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
406 AM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME
THUNDERSTORMS MAY BECOME STRONG WITH HAIL BRING THE MAIN THREAT.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>036-045-048-051-150930-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
406 AM CDT TUE JUN 14 2011 /306 AM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED SOME
THUNDERSTORMS MAY BECOME STRONG WITH THE MAIN THREAT BEING HAIL.
LOCALLY HEAVY RAINFALL MAY ALSO BE POSSIBLE.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE THE MISSOURI
RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH
DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER
AT PIERRE IS JUST UNDER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED
TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN ACTIVE THROUGH MID WEEK...AND
THEN AGAIN LATE IN THE WEEK AND POTENTIALLY INTO NEXT
WEEKEND...WITH A NEARLY DAILY RISK FOR THUNDERSTORMS. THE
ENVIRONMENTAL SET UP FOR CONVECTION DIFFERS FROM DAY TO DAY...AND
THUS THE RISK FOR SEVERE STORMS WILL CONTINUE TO BE EVALUATED
THROUGH UPCOMING FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Jun 14, 2:31 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HEAVY RAIN       GETTYSBURG              45.01N  99.95W
06/14/2011  E2.00 INCH       POTTER             SD   LAW ENFORCEMENT

            STREET FLOODING

&&

EVENT NUMBER ABR1100006

NWS
Local storm report, Jun 14, 3:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      5 NE SELBY              45.56N 99.96W
06/14/2011                   WALWORTH           SD   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS WATER RUNNING OVER 127TH STREET
            JUST EAST OF HIDDEN WOOD STATE PARK

&&

TEAM ABR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:20 PM CDTFlash Flood WarningABRCampbell, Potter, Walworth3 hr
Jun 14, 3:57 PM CDTSevere Thunderstorm WarningABRFaulk, Hand63 min
Jun 14, 4:29 PM CDTTornado WarningABRHand31 min
Jun 14, 4:41 PM CDTSevere Thunderstorm WarningABRHand51 min
Jun 14, 4:49 PM CDTTornado WarningABRHand26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.